Illinois, 2017

Damaging Winds in Illinois, May 19, 2017

May 19, 2017 · NWS LSX · 3 events in 2 counties and zones

A complex of severe storms moved eastward along the I-70 corridor during the early morning hours of May 19th. There were two tornadoes as well as numerous damaging wind reports with this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A complex of severe storms moved eastward along the I-70 corridor during the early morning hours of May 19th. There were two tornadoes as well as numerous damaging wind reports with this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 2:52 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 19, 2:52 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
352 AM CDT Fri May 19 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 351 AM CDT Fri May 19 2017

Severe potential remains the main forecast issue for today and
tonight. As of 08z, storms along warm front continue to lift
northward into northeast MO/west central IL while MCS over western
MO has moved into central MO. Complex to track eastward, reaching
metro area between 5 am and 8 am, then out of forecast area by mid
morning. Still feel that there will be a bit of a break in the
activity from mid morning through early afternoon. Only concern is
will the atmosphere recover from this activity. Models still giving
mixed signals with some indicating MU CAPES well over 2500 J/kg,
while others now show little or no atmospheric recovery. For now
will go with low end chance pops for areas along and north of I-70,
higher pops south.

By mid afternoon, storms to refire to our west and southwest,
eventually increasing in coverage and tracking northeast through
forecast area through tonight. A few strong to severe storms are
still possible during this period with the main focus along the warm
front which will remain stalled over I-70 corridor.

As for temperatures today, will be dependent on cloud cover,
precipitation and location of warm front. For now they will range
from the mid 60s far north to the low 80s along and south of I-70.
Lows tonight will be mild once again, in the upper 50s to upper 60s.

Byrd

.LONG TERM...  (Saturday through Thursday)
Issued at 351 AM CDT Fri May 19 2017

(Saturday through Sunday)

Period begins with convection most likely exiting, or soon to exit,
the CWA as the leading s/w lifts out of the area. At the sfc, a low
shud be somewhere over nwrn MO or nern KS. Aloft, a slightly
negatively tilted trof is expected from Saskatchewan swd into the
Great Plains region. The sfc low is projected to lift nnewd into WI
by the evening with the cdfnt pushing ewd thru the area as the
system begins to occlude.

A number of questions still exist regarding evolution of convection
during the day. Would expect at least a short lull period after the
morning convection with another round later in the day. However,
with stronger forcing further west, this lull may be very short
lived. Any severe potential still appears to remain east of the
Mississippi River where the effective fnt shud reside. Regardless,
the cdfnt shud push all precip east of the CWA by Midnight Sunday.

Behind the fnt, a much cooler sfc ridge will build into the region
for Sun. This ridge will keep the area dry with temps struggling to
reach the 70s. Have still trended twd the warmer guidance for Sun
given ample insolation and deep mixing.

(Monday through Thursday)

Mdls begin the period in fairly good agreement. By the middle of
next week, differences appear, tho mainly timing issues. After the
sfc ridge pushes east out of the area during the day Mon, a s/w
rounding the base of the upper trof is expected to bring a chance of
rain ahead of a fast moving clipper system.

With the region under persistent NW flow and a strong sfc ridge
likely settling south of the region, expect temps to be well below
seasonal avg for much of next week.

Tilly
&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1207 AM CDT Fri May 19 2017

Main TAF concern will be convective trends overnight into Friday.
We continue to watch two main lines of convection, one across
northwest MO and another entering southwest MO. These lines should
slowly weaken with time, but will likely hold together enough to
bring a round of showers/storms to all terminals overnight into
Friday morning. IFR vsbys and locally gusty winds will be the main
impact as these storms move through. How exactly convection
evolves tonight will affect the forecast today, but latest
guidance suggests today may end up being a bit drier than
previously forecast, so have trended the TAFs drier for the
afternoon hours. Outside of any convection, UIN looks to be on
the cool side of a warm front bisecting the state, thus some MVFR
cigs appear likely. COU/SUS/STL/CPS will remain to the south of
the synoptic boundary, thus VFR cigs are expected through the
period outside of convection.

SPECIFICS FOR KSTL:
We continue to watch convection across western MO. Latest
indications are this convection will weaken as it approaches STL,
but should still hold together enough to bring a period of -TSRA
and MVFR/IFR vsbys early this morning. Any convection should taper
off to showers by late this morning, with the afternoon trending
drier. Any cigs outside of convection will be VFR with ESE winds
expected through the period.

KD
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     82  68  81  56 /  70  80  60  50
Quincy          70  62  78  51 /  80  90  60  30
Columbia        80  64  76  50 /  70  90  50  20
Jefferson City  82  65  78  51 /  70  90  50  20
Salem           81  67  82  59 /  70  60  70  70
Farmington      82  68  80  56 /  70  80  60  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 18, 2:32 PM CST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
332 PM CDT Thu May 18 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
332 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few severe thunderstorms are possible tonight across much of
the area. The primary threat is large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe storms are possible Friday morning through Saturday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged
to report any severe weather, if observed, to the National
Weather Service.

Gosselin

In the hours before

Local storm report, May 19, 3:42 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 AM     TSTM WND GST     MONTGOMERY CITY         38.98N  91.51W
05/19/2017  E60 MPH          MONTGOMERY         MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700401

BYRD
Local storm report, May 19, 3:50 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND DMG     2 W LINN                38.48N  91.88W
05/19/2017                   OSAGE              MO   NWS EMPLOYEE

            LARGE TREE BLOWN DOWN ONTO U.S. HIGHWAY 50.

&&

EVENT NUMBER LSX1700402

BYRD
Local storm report, May 19, 3:52 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     TSTM WND GST     WILLIAMSBURG            38.92N  91.70W
05/19/2017  E60 MPH          CALLAWAY           MO   TRAINED SPOTTER

            LARGE TREE BRANCH BLOWN DOWN AND PEA SIZE HAIL.

&&

EVENT NUMBER LSX1700403

BYRD
Local storm report, May 19, 4:11 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     1 WSW MOSCOW MILLS      38.94N  90.93W
05/19/2017  M55 MPH          LINCOLN            MO   MESONET

            MISSOURI AG SITE.

&&

EVENT NUMBER LSX1700404

BYRD
Local storm report, May 19, 4:23 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     HAIL             UNIVERSITY CITY         38.67N  90.33W
05/19/2017  E0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            SEVERAL TREE LIMBS BLOWN DOWN.

0517 AM     TSTM WND DMG     UNIVERSITY CITY         38.67N  90.33W
05/19/2017                   ST. LOUIS          MO   TRAINED SPOTTER

            SEVERAL TREE LIMBS BLOWN DOWN.

&&

EVENT NUMBER LSX1700405
EVENT NUMBER LSX1700406

BYRD
Local storm report, May 19, 4:24 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
05/19/2017  M68 MPH          ST. LOUIS          MO   ASOS

&&

EVENT NUMBER LSX1700407

BYRD

The radar

The St Louis radar (KLSX), 55 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 19, 4:39 AM CST
Where
Madison County, Wood River
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.850, -90.080

Thunderstorm winds blew over a large tree.

Thunderstorm Wind, Macoupin

When
May 19, 4:47 AM CST
Where
Macoupin County, Shipman
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.120, -90.050

Thunderstorm Wind, Macoupin

When
May 19, 5:06 AM CST
Where
Macoupin County, 0.66 mi E of Nilwood
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.399, -89.808

Two 80 by 30 foot storage sheds were destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715801, 715803, 715804.